Alabama, 2019Tornadoes in Alabama, November 27, 2019
November 27, 2019 · NWS BMX · 3 events in 2 counties and zones
A narrow band of thunderstorms along a pre-frontal trough tracked across the southeast portions of Central Alabama during the morning hours. Deep layer bulk shear and low level helicity values were sufficient enough to produce three weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of thunderstorms along a pre-frontal trough tracked across the southeast portions of Central Alabama during the morning hours. Deep layer bulk shear and low level helicity values were sufficient enough to produce three weak tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 27, 6:01 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Nov 27, 6:01 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
601 AM CST Wed Nov 27 2019
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
/Updated at 0345 AM CST Wed Nov 27 2019/
Through Tonight.
Currently watching the pre-frontal trough slide through the area
ahead of the cold front that is to west. The strongest activity is
within the trough as temperatures have risen to the lower 70s with
dewpoints in the upper 60s. Models have actually had a good handle
on the progression of the the system so far this morning. While we
have had an increase in surface based cape over the west this
morning, we also have some surface based CIN that is helping keep
the storms somewhat under control. The storms are getting ready to
pass the I-65 corridor in the north and hover just south of the
I-20 corridor in the west. The best area of convergence and
possible development appears to be in the southwest, where the
best lift is in place. Going to remove the threat for severe
weather in the northwestern portion of the area, due to this.
Still will need the cold front to push through before the threat
for storms are done, but so far the best chances for the severe
again remain within the pre-frontal zone. Overall it has appeared
that the cold front has been trying to catch up with the trough
over the past few hours. Based on short range models, looks like
the front will remain just a few counties separated from the
trough but will help the trough advance east and then south as
the ridge of high pressure begins to move in behind the front.
Look for the bulk of the precipitation with the trough to be east
of the I-59 corridor at sunrise with the front beginning to enter
the NW. By 9 am the front itself should be approaching the I-59
corridor. So roughly a 3 hr window from the backside of the
trough to the passage of the front. By Noon the bulk of the action
will be near the I-85 corridor before pushing out by around 3 pm.
Look for highs to be right around Noon in the southeast. Highs
may actually be right at sunrise in the north, before dropping
through the morning with the cold air advection behind the front.
We could see a slight rebound in the north in the afternoon as the
sun tries to return, but temperatures should remain lower than
the highs this morning.
Tonight, look for general clearing as the drier air works into
the area. Winds should remain up, so fog development is not
anticipated at this time. Look for lows in the 30s to 40s
areawide.
16
.LONG TERM...
/Updated at 0345 AM CST Wed Nov 27 2019/
Thursday through Tuesday.
An amplified pattern aloft will be in place through the end of the
week, with troughing in the west and ridging in the east. The main
ridge will be centered over the southeast. Several embedded
shortwaves within the southwest flow aloft will move through the
central CONUS. The ridge still appears to help steer any mid-
level moisture and associated precipitation with these waves
north of the area. Cooler temperatures are expected for
Thanksgiving Day to the north of the stalled front along the Gulf
Coast, with a warming trend for Friday as the front begins to lift
back to the north as a warm front.
The next system will impact Central Alabama late Saturday
afternoon into Saturday night/Sunday morning. A strong surface low
will develop and occlude over the Northern Plains on Saturday.
The associated cold front will move through Central Alabama likely
during the late afternoon/evening and overnight hours Saturday
night. As has been typical lately and for this time of year,
favorable dynamics for severe storms will be present with 70kts of
mid-level westerlies, and a 45-50 kt LLJ (though it will be
somewhat veered). Thermodynamics/instability will remain the
question mark as usual, and appear marginal at this time. Will
continue the messaging of a low-end severe threat in the HWO for
late Saturday afternoon in the west and Saturday night across the
rest of the area. Cooler and dry weather will return Sunday or
Sunday night and continue through Monday due to an eastern CONUS
trough.
16
&&
.AVIATION...
12Z TAF Discussion.
The cold front is now about to enter TCL and will be at BHM/EET by
13z. Tried to time the front as best as possible over the next 5
to 7 hours. Worst conditions will be over the next 5 hours and
then improvements expected late afternoon. Winds will remain high
through 21z. Winds slack some tonight but remain near 5kts out of
the north.
16
&&
.FIRE WEATHER...
Widespread rain and scattered thunderstorms will continue as a
frontal system passes through the region. Could see some
river/valley fog Friday morning as high pressure, cool
temperatures and light winds will be in place. The period of dry
conditions at the end of the week will be brief, with another
weather system expected over the weekend. Critical fire weather
conditions are not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 67 36 59 40 64 / 90 0 0 0 0
Anniston 70 37 61 41 66 / 90 0 0 0 0
Birmingham 68 39 59 43 66 / 90 0 0 0 0
Tuscaloosa 68 40 61 42 67 / 80 0 0 0 0
Calera 69 39 61 42 66 / 90 0 0 0 0
Auburn 71 43 63 44 67 / 90 0 0 0 0
Montgomery 75 43 65 44 70 / 100 0 0 0 0
Troy 75 44 66 43 71 / 90 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Nov 27, 5:30 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
530 AM CST Wed Nov 27 2019
ALZ011>015-017>050-281430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
530 AM CST Wed Nov 27 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe storms are possible across all of Central Alabama Saturday
night. This includes the potential for damaging winds and a brief
tornado.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Saturday night.
In the hours before
Special weather statement, Nov 27, 4:40 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
440 AM CST Wed Nov 27 2019
ALZ023>025-034-271115-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
440 AM CST Wed Nov 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
SHELBY...NORTHERN BIBB AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 515
AM CST...
At 440 AM CST, Doppler radar was tracking showers with gusty winds
along a line extending from near Coaling to Mount Laurel. Movement
was east at 45 mph.
Winds in excess of 40 mph will be possible with these showers.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Irondale,
Leeds, Calera, Fairfield, Chelsea, Montevallo, Columbiana,
Wilsonville and Center Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3301 8760 3367 8666 3358 8655 3355 8654
3354 8648 3350 8648 3350 8642 3347 8638
3339 8638 3336 8634 3334 8637 3330 8636
3327 8641 3328 8643 3326 8642 3323 8646
3320 8646 3320 8649 3318 8650
TIME...MOT...LOC 1040Z 265DEG 41KT 3310 8738 3339 8660
32/DavisSpecial weather statement, Nov 27, 8:20 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
820 AM CST Wed Nov 27 2019
ALZ049-271500-
Pike AL-
820 AM CST Wed Nov 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
900 AM CST...
At 819 AM CST, Doppler radar was tracking a heavy shower over
Goshen, moving east at 35 mph.
Wind gusts around 40 to 45 mph will be possible with this heavy
shower
Locations impacted include...
Troy, Brundidge, Goshen, Antioch, Troy University, Mossy Grove and
Henderson.
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
3181 8620 3182 8619 3182 8588 3178 8582
3172 8581 3167 8583 3164 8588 3164 8616
TIME...MOT...LOC 1419Z 273DEG 31KT 3171 8616
89^GSatterwhiteTornado, Pike
- When
- November 27, 9:05 AM CST to 9:06 AM CST
- Where
- Pike County, 0.94 mi E of Brundidge Muni Arpt to 1.41 mi E of Brundidge Muni Arpt
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 65 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.728, -85.784
National Weather Service meteorologists surveyed damage in southeast Pike County, just northeast of the town of Brundidge, and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.
The tornado touched down in an open field near the intersection of Highway 10 and County Road 81. The first indicated damage was a tin roof removed from an older manufactured home and an uprooted hardwood tree. The tornado moved east-southeastward and damaged a manufactured home. The manufactured home was slightly shifted off its supports, and sustained skirting damage and a broken window. There was also light splatter on all four sides of the home. The tornado produced minor small limb damage as it crossed Alabama Highway 10. The tornado then uprooted five pecan trees, with a slightly convergent pattern. Another hardwood was uprooted just off the shoulder north of Alabama Highway 10, also indicative of convergence. The tornado dissipated rapidly past this point and produced no further damage.
Tornado, Barbour
- When
- November 27, 9:19 AM CST to 9:21 AM CST
- Where
- Barbour County, 0.62 mi WNW of Clio to 0.63 mi ENE of Clio
- Rating
- EF0
- Path length
- 1.15 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.724, -85.629
National Weather Service meteorologists surveyed damage in southwest Barbour County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 60 mph.
The tornado touched down a few miles northwest of the town of Clio. Doppler RADAR showed a tornado debris signature (TDS) associated with an area of rotation as the cell moved eastward towards Highway 51. Minor tree damage was noted on Alabama Highway 10 as well as on Highway 51. Given radar evidence, a brief EF0 track was assigned to an area on the northwest side of Clio. Tornado intensity was estimated using velocity strength and TDS height.
Tornado, Barbour
- When
- November 27, 9:26 AM CST to 9:30 AM CST
- Where
- Barbour County, 3.28 mi SE of Baxters to 3.15 mi W of Lindsey
- Rating
- EF0
- Path length
- 2.13 mi
- Path width
- 55 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.720, -85.557
National Weather Service meteorologists surveyed damage in southwest Barbour County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph.
The tornado touched just northeast of the town of Clio, near the intersection of County Road 23 and Baxters Sexton Road. The tornado tracked northeast and crossed Blue Springs Road, where only minor tree damage observed. The tornado dissipated near County Road 33.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze and Cold in California, November 27 to 29, 20195 deaths · 7 events
- Flash Flooding and Debris Flows in California, November 27 to 29, 20191 injured · $2.8 million · 13 events
- High Wind in Indiana, November 27, 2019$1.4 million · 59 kt wind · 24 events
- Lakeshore Flood and High Wind in New York, November 27 to 28, 2019$2.0 million · 59 kt wind · 14 events
- Winter Storm and Lakeshore Flood in Michigan, November 27 to 28, 2019$650,000 · 14 events
- High Wind and Strong Wind in West Virginia, November 27 to 28, 2019$310,000 · 58 kt wind · 13 events
- High Wind and Strong Wind in Ohio, November 27, 2019$154,000 · 58 kt wind · 19 events
- Strong Wind in Wisconsin, November 27, 2019$124,000 · 20 events
- High Wind in Montana, November 27, 2019$215,000 · 61 kt wind · 2 events
- Flooding and Damaging Winds in Arizona, November 27 to 29, 2019$113,000 · 65 kt wind · 7 events
- High Wind in Idaho, November 27, 2019$115,000 · 65 kt wind · 5 events
- High Wind in Virginia, November 27 to 28, 2019$55,000 · 56 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865868, 865867, 865869.